Helped Over 500,000 patients with 98%+ satisfaction.
A new question is answered every 9 seconds

Is it the menopause causing depression, weight gain and sleeplessness?

Resolved Question:

I am a 49 years old female with some embarrassing health issues. I have been diagnosed and confirmed with bipolar 2, about 2 years ago. I also have some problem with sleeping pills. So, I don't know whether this issue is due to bipolar and need a surgery. Also this makes me ill and I have become slightly overweight over the last three months. But I have also been refused disability benefits and that makes me think that I am not disabled. Is this a result of menopause? What are the effects of menopause in body? In conclusion, the problems I am suffering from are- depression, sleeping problems and an increase of weight.


Category: Sexologist

Ask Your Own Question

Category: Family Physician-GP
Dr. John Monheit is online now

Expert:  Dr. John Monheit replied 4 Days.

Thank you for using Ask a Doctor Services from Doctor Spring

I am sorry to hear about your health issues. I completely understand your problem and will try to help you out the best.

Menopause is the permanent cessation of menstruation. It is considered to occur when 12 menstrual cycles are missed. . It is a natural event that normally occurs in women age 45 - 55. Loss of oestrogen is believed to be the cause of many of the symptoms associated with menopause. The effects of menopause in body are

Hot flashes: A hot flash is a sudden sensation of heat that spreads from the chest to the head, often followed by sweating and cold shivering.

Night sweats: the sweating is intense enough to soak the woman's clothing and bed sheets.

Difficulty sleeping: Some of this can be the result of night sweats, which can disturb sleep.

Vaginal changes: With decreased oestrogen, the vagina becomes thinner, drier, and less elastic. It may take longer to become lubricated during sexual arousal, and the vagina becomes more vulnerable to infection which can cause itching, urinary urge incontinence.

Changes in sex drive:  sex becomes uncomfortable and less desirable due to changes in the vagina (not in all)

Mood changes: These may include irritability, anxiety, and mood swings, depression.

Urinary changes/stress incontinence: A loss of muscle tone in the bladder can lead to the involuntary leaking of urine, especially when laughing and coughing.

Skin changes: The skin may become drier, thinner, and less elastic.

Other changes: Other effects include headaches, heart palpitations (rapid or pounding heartbeat), increased facial hair, and poor concentration or memory, weight gain.

The symptoms vary from one woman to other. Not every women experience all these symptoms I have mentioned.

Depression and sleeping problem which you have been having is common among menopausal women. I would like to tell you ways to overcome these symptoms easily.

  1. Consume more of green leafy vegetables and fibre rich foods in your diet. Cut down on oily and fatty food. Maintain the correct BMI.
  2. Take calcium supplement daily, drink enough milk
  3. Exercise regularly. May be a 45 mins brisk walking daily would be good idea.
  4. Quit smoking ( if you are a smoker) and limit consumption of alcohol as well

If trying these doesn't help you, then you might consult a Gynaecologist for hormone replacement therapy. If you are not willing for it, there are alternative medications you can opt for as well. The symptoms you have been having could be only transient. So don't panic much. For mild depression, hormone replacement therapy alone may be appropriate.

You have mentioned that you have been diagnosed with bipolar disorder. Have you been prescribed any medications for it? If you have been taking any medicines please let me know to guide you better. And I wouldn’t suggest you to use sleeping pills for long term. It in turn causes addiction and depression. Try to sleep for at least 6-7 hrs every night without taking the pill. If not able to do it over a week or so then consult with GP. All the symptoms which you have been having are quite inter related, one leading to other, mainly due to fall in estragon and progesterone hormone level in your body. So at this stage my best advice is to consult with GP or gynaecologist and take their advice on starting on Hormone replacement therapy.

Hope this helps. Please feel free to ask if you need further help.

Thank you.


Dr. John Monheit
Category: Family Physician-GP
Experience: 
Residecny: North Colorado Family Medicine
Medical School: The Chicago Medical Center
Dr. John Monheit and 4 other Medical Specialists are ready to help you

Make informed and better medical decisions.

We believe that getting medical questions answered and getting qualified opinions from certified Doctors should be easier.



Specialists from
UK, US, Ind,
Aus & NZ


48000+ consults
in 2015


98.1% Satisfied
users


MEDNET Board,
100% Satisfaction
guarantee

How it works


  • Submit question, upload files, if any
  • Consult is assigned to a specialist
  • Doctor replies, Mean response time: 2 hours
  • Intimation by email, ask follow-ups

Recommendations based on

About DoctorSpring.com

Doctor Spring is a novel online Doctor consultation platform where you can get your medical questions answered by leading Doctors. Just Submit your question and rest assured that you will consult a Doctor easily. Once you submit the question, the Doctor from the concerned specialty will reply within hours. You can always ask more questions or add details with follow-up question options and make it an online doctor chat. You may use this service to consult a specialty or for getting medical second opinion. All paid services come with a MEDNET quality assurance and 100% money back guarantee.

DoctorSpring in News

News

Make informed and better medical decisions.

Close x


Your account has been deleted.

PS: You can unsubscribe from emails from DoctorSpring, by going to
Unsubscribe link provided in them.